Q:

8/26/2013
I recently saw a 6 year-old boy who moved from Jamaica earlier this year. Mom reports he developed random lip swelling the night before his scheduled pediatrician's appt the next morning. Mom did not treat the swelling. The next day pt received Benadryl for the angioedema and hepatitis A vaccine during the doctor's visit. Within a few minutes during the car ride home he developed grand mal seizures. He did not have any other associated symptoms including fevers at the time. He developed fever a few days later without signs of an infectious process.

This had been the first time he had ever received Hep A vaccine or Benadryl. This was his first seizure ever. It has been 4 months since the episode and he has not had any more seizures. (He had not received any Rx for seizure in ER or afterwards). Received Varicella vaccine in the interim without any adverse reactions. He received routine vaccinations in Jamaica without adverse reactions.

He has no history of atopy or drug allergies.

I could not find any publications or recommendations regarding possible Hep A vaccine and seizures. I know that toxic levels of diphenhydramine can cause seizures but I did not see any reported evidence for seizures occuring with appropriate doses of diphenhydramine.

I will appreciate any guidance as to how I should proceed. I'm not sure if I should recommend avoidance of Hep A or diphenhydramine from now on given lack of any evidence for this. Thank you so much.

A:

Thank you for your inquiry.

There is no definitive correct answer to your question, and, in the final analysis, the strategy used to approach this child will be based upon clinical judgment. However, I can give you my perspective and some thoughts as to how you might safely deal with this problem in terms of diminishing the chance of a second seizure upon readministration while protecting the child against hepatitis A.

First of all, it is important to look at any possible documented relationship between seizures and the administration of hepatitis A vaccine. In the medical literature, based upon a search of PubMed, I could find no case report documenting a relationship between hepatitis A vaccine administration and seizures. However, when one looks at the package insert for hepatitis A vaccine (in this case, Havrix), there were four reports of seizures occurring within 31 days post-vaccination in children 11 to 25 months of age.

Nonetheless, with the frequency of administration of this vaccine and the lack of any significant numbers of seizures related to its administration, it could be concluded that it would be very rare for hepatitis A administration to produce a seizure event. Therefore, in all likelihood, it would be safe to readminister the vaccine.

Nonetheless, of course, one could not state with 100% assurance that the child would not experience another seizure. One could only say that this would be highly unlikely. Unfortunately there is no predictive test to clarify this issue and therefore the decision to readminister the vaccine would be one based on, as noted, clinical judgment. However, it is highly possible that one could “buy time” before considering readministration. I think that this would be a reasonable strategy since seizures would become far less likely to occur to any vaccination as the child grows older, and it is highly likely that one injection (in this case the child's the first one) can produce a protective level of antibodies against hepatitis A (see the statement from the World Health Organization and the article copied below).

Based on these observations, I would suggest, prior to the administration of the second dose (which can be given anywhere from 6 to 12 months after the first), obtaining an antibody level against hepatitis A. This assay is done by many laboratories, and the protective level is known. If the child has a protective level of vaccine, you could certainly delay administration further. I would suggest another interval of 6 to 12 months, and then once again reassessing the protective level of antibody. As long as he is protected, one would not absolutely need to give a second dose. In addition, if the titers were not falling, it would give you confidence that that protection would be long lasting. Once you see that the titers are falling, a second dose could then be administered. And I would feel much more confident a seizure would be less likely at this older age.

In addition, the total dose of this vaccine is 0.5 cc. You could administer “graded doses” as we once did with influenza vaccine by giving 0.1cc, followed by 0.2, followed by 0.2 again at 24 to 48 hour intervals based upon the theory that a smaller dose would be less likely to produce a seizure.

In sum, it is likely that this child has received significant protection from a single dose that may last for quite a long period of time, thus allowing you to buy time before considering readministration. In theory at least, the longer the delay, as the child gets older, the less likely a seizure would occur. Then, should titers fall, or the child reach an age where seizures would be highly unlikely (for example, in teen years), a booster dose could be given (as long as titers remain high between now and then) in a graded dosage fashion.

Thank you again for your inquiry and we hope this response is helpful to you.

Statement from the World Health Organization
Hepatitis A vaccines are all highly immunogenic. Nearly 100% of adults will develop protective levels of antibody within one month after a single dose of vaccine. Similar results are obtained with children and adolescents in both developing and developed countries. The protective efficacy of the vaccine against clinical disease was determined in two large trials. Among almost 40 000 Thai children aged 1–16 years the protective efficacy was 94% (95% confidence intervals: 82%–99%) following two doses of vaccine given one month apart. Among approximately 1000 children aged 2–16 years, living in a highly disease-endemic community in the United States, the efficacy of one dose of vaccine was 100% (95% confidence intervals: 87%–100%).

Although one dose of vaccine provides at least short-term protection, the manufacturers currently recommend two doses to ensure long-term protection. In studies evaluating the duration of protection of two or more doses of hepatitis A vaccine, 99%–100% of vaccinated individuals had levels of antibody indicative of protection five to eight years after vaccination. Kinetic models of antibody decay indicate that the duration of protection is likely to be at least 20 years, and possibly lifelong. Post-marketing surveillance studies are needed to monitor vaccine-induced long-term protection, and to determine the need for booster doses of vaccine. This is especially true in areas of low disease endemicity where natural boosting does not occur.

Vaccine. 2012 Dec 17;31(1):3-11. doi: 10.1016/j.vaccine.2012.04.104. Epub 2012 May 17.
Long-term protective effects of hepatitis A vaccines. A systematic review.
Ott JJ, Irving G, Wiersma ST.
Source
World Health Organization, 20, Avenue Appia, 1211, Geneva 27, Switzerland.
Abstract
Objective: Data on duration and long-term protective effects of hepatitis A vaccines (HepA) have not been reviewed using a systematic approach. Our objective is to provide a comprehensive review of evidence on the duration of protection achieved by HepA, which is needed for revising existing vaccine policies. Limitations in data availability and implications for future research in this area are discussed.
Methods: A systematic literature review was conducted including all studies published between 1997 and 2011 reporting on long-term protection of HepA. The outcomes considered were hepatitis A virus (HAV) infection and sero-protection measured by anti-HAV antibodies after follow-up times of over 5 years post-vaccination.
Results: 299 studies were identified from MEDLINE and 51 studies from EMBASE. 13 manuscripts met our inclusion criteria. The maximum observation times and reported persistence levels of sero-protective anti-HAV antibodies was 15 years for live attenuated HepA and 14 years for inactivated HepA. All data were from observational studies and showed that higher number of doses of live attenuated vaccine led to higher seropositivity and GMT, but dosage and schedule did not significantly impact the long-term protection following inactivated vaccine. Few comparisons were made between the two vaccine types indicating highest levels of antibody titers achieved by multiple doses of live attenuated vaccines 7 years post-vaccination.
Conclusion: Available data indicate that both inactivated and live attenuated HepA are capable of providing protection up to 15 years as defined by currently accepted, conservative correlates of protection. Further investigations are needed to continue to monitor the long-term protection afforded by these vaccines. Standardized methods are required for vaccine-follow-up studies including assessment of co-variables potentially affecting long-term protection.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology